The canonical shrinking soliton associated to a Ricci flow



To every Ricci flow on a manifold \({\mathcal{M}}\) over a time interval \({I\subset\mathbb{R}_-}\), we associate a shrinking Ricci soliton on the space–time \({\mathcal{M}\times I}\). We relate properties of the original Ricci flow to properties of the new higher-dimensional Ricci flow equipped with its own time-parameter. This geometric construction was discovered by consideration of the theory of optimal transportation, and in particular the results of the second author Topping (J Reine Angew Math 636:93–122, 2009), and McCann and the second author (Am J Math 132:711–730, 2010); we briefly survey the link between these subjects.

Mathematics Subject Classification (2000)



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Cabezas-Rivas, E., Topping, P.M.: The canonical expanding soliton and Harnack inequalities for Ricci flow. To appear, Trans. Am. Math. Soc.
  2. 2.
    Chow B., Chu S.-C.: A geometric interpretation of Hamilton’s Harnack inequality for the Ricci flow. Math. Res. Lett. 2, 701–718 (1995)MathSciNetMATHGoogle Scholar
  3. 3.
    Chow B., Chu S.-C.: Space–time formulation of Harnack inequalities for curvature rows of hypersurfaces. J. Geom. Anal. 11, 219–231 (2001)MathSciNetMATHGoogle Scholar
  4. 4.
    Chow B., Knopf D.: New Li–Yau–Hamilton inequalities for the Ricci flow via the space–time approach. J. Differ. Geom. 60, 1–54 (2002)MathSciNetMATHGoogle Scholar
  5. 5.
    Chow, B., Lu, P., Ni, L.: Hamilton’s Ricci flow. Graduate Studies in Mathematics, 77. American Mathematical Society, Providence, RI; Science Press, New York (2006)Google Scholar
  6. 6.
    Gromov M.: Isoperimetry of waists and concentration of maps. Geom. Funct. Anal. 13, 178–215 (2003)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Hamilton R.S.: Three-manifolds with positive Ricci curvature. J. Differ. Geom. 17, 255–306 (1982)MathSciNetMATHGoogle Scholar
  8. 8.
    Hamilton R.S.: The Harnack estimate for the Ricci flow. J. Differ. Geom. 37, 225–243 (1993)MathSciNetMATHGoogle Scholar
  9. 9.
    Hamilton, R.S.: The formation of singularities in the Ricci flow. Surveys in differential geometry, vol. II (Cambridge, 1993), pp. 7–136. International Press, Cambridge (1995)Google Scholar
  10. 10.
    Li P., Yau S.-T.: On the parabolic kernel of the Schrödinger operator. Acta Math. 156, 153–201 (1986)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Lott J.: Optimal transport and Perelman’s reduced volume. Calc. Var. Partial Differ. Equ. 36, 49–84 (2009)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    McCann R.J., Topping P.M.: Ricci flow, entropy and optimal transportation. Am. J. Math. 132, 711–730 (2010)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Perelman, G.: The entropy formula for the Ricci flow and its geometric applications. (2002)
  14. 14.
    Perelman, G.: Ricci flow with surgery on three-manifolds. (2003)
  15. 15.
    Perelman, G.: Finite extinction time for the solutions to the Ricci flow on certain three-manifolds. (2003).
  16. 16.
    Sturm K.-T., von Renesse M.-K.: Transport inequalities, gradient estimates, entropy and Ricci curvature. Commun. Pure Appl. Math. 58, 923–940 (2005)MATHCrossRefGoogle Scholar
  17. 17.
    Topping, P.M.: Lectures on the Ricci flow. L.M.S. Lecture Notes Series 325 C.U.P. (2006)
  18. 18.
    Topping P.M.: \({\mathcal{L}}\)-optimal transportation for Ricci flow. J. Reine Angew. Math. 636, 93–122 (2009)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Villani, C.: Topics in optimal transportation. Graduate Studies in Mathematics, 58. American Mathematical Society, Providence, RI (2003)Google Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Mathematisches InstitutWestfälische Wilhelms-Universität MünsterMünsterGermany
  2. 2.Mathematics InstituteUniversity of WarwickCoventryUK

Personalised recommendations